Texas, 2013

Tornadoes and Flash Flood in Texas, May 20, 2013

May 20, 2013 · NWS FWD · 19 events in 7 counties and zones

The dry line was once again active on the afternoon of May 20th. Thunderstorms developed along and ahead of the dry line, producing severe thunderstorms from Montague to Mills Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
$41,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The dry line was once again active on the afternoon of May 20th. Thunderstorms developed along and ahead of the dry line, producing severe thunderstorms from Montague to Mills Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 20, 2:06 PM CST, 42 minutes earlier.

Area forecast discussion, May 20, 2:06 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
306 PM CDT MON MAY 20 2013

.DISCUSSION...

AN ACTIVE PATTERN WILL CONTINUE ACROSS THE CWA THROUGH TUESDAY AS
A DEEP UPPER LOW OVER SOUTH DAKOTA AND NEBRASKA REMAINS QUASI-
STATIONARY AND A STRONG SHORTWAVE TROUGH MOVES ACROSS OUR REGION
ON TUESDAY. AFTER TUESDAY...UPPER RIDGING DEVELOPS OVER THE
SOUTHERN AND CENTRAL ROCKIES AND THEN MOVES EAST OVER THE GREAT PLAINS
BY THE WEEKEND. THE RETURN OF NORTHWEST UPPER FLOW ON WEDNESDAY
SHOULD HELP TO PUSH A COLD FRONT DOWN THROUGH OKLAHOMA AND ACROSS
THE RED RIVER EARLY WEDNESDAY. THIS FRONT AND THE NORTHWEST FLOW
ALOFT COULD RESULT IN SOME ELEVATED CONVECTION THURSDAY NIGHT AND
FRIDAY MORNING.

THROUGH THIS EVENING...THE DRYLINE HAS BECOME ACTIVE FROM SOUTH OF
WICHITA FALLS THROUGH CENTRAL OKLAHOMA. ALTHOUGH THE CAP IS STILL
INTACT ACROSS THE CENTRAL AND EASTERN PART OF OUR CWA...WE EXPECT
IT TO WEAKEN OUT WEST WITH STORMS DEVELOPING SOUTHWARD THROUGH 5 PM.
STORM MOVEMENT SHOULD BE NORTHEAST BUT LINE PROPAGATION WILL PUSH
THEM FARTHER IN OUR CWA THIS EVENING AND MAYBE TO A SHERMAN TO
GOLDTHWAITE LINE BY MIDNIGHT. AS STATED EARLIER TODAY...THE
ATMOSPHERE IS VERY UNSTABLE WITH LARGE CAPE THUS LARGE HAIL (UP TO
BASEBALL) AND DAMAGING WINDS (65MPH+) ARE POSSIBLE AND EXPECTED.
HELICITY WILL BE THE HIGHEST NEAR THE RED RIVER 5 TO 8PM...SO
TORNADOES ARE ALSO POSSIBLE. SOME OF THE OKLAHOMA ACTIVITY MIGHT
SLIDE ACROSS THE RED AFTER MIDNIGHT AND DECIDED TO KEEP HIGH POPS
GOING FOR NOW.

TUESDAY...CONVECTION SHOULD REDEVELOP ACROSS OKLAHOMA ON TUESDAY
MORNING AND PROPAGATE SOUTHEAST ACROSS OUR CWA. SEVERAL HIGH-RES
MODELS INDICATE A SQUALL LINE FORMING ACROSS OKLAHOMA BY MIDDAY
AND MOVING SOUTHEAST ACROSS A GOOD PORTION OF THE CWA DURING THE
AFTERNOON. ALSO THERE COULD BE SEVERAL LEFT OVER MESOSCALE
FEATURES THAT WOULD ENHANCE STORM DEVELOPMENT. RAINFALL MIGHT
EXCEED 1 1/2 INCHES IN SOME AREAS...BUT DO NOT FEEL FLASH FLOODING
WILL BE A MAJOR CONCERN DUE TO GUIDANCE VALUES OF AROUND 3 INCHES
IN 3 HOURS.

TEMPERATURES WILL REMAIN RATHER SEASONABLY WARM AND HUMID THROUGH
THE PERIOD. HOWEVER...IF THE COLD FRONT ENDS UP BEING STRONGER THAN
EXPECTED OR PENETRATES FARTHER SOUTH...THEN THE DRIER AIR WOULD
ALLOW SLIGHTLY COOLER LOWS WED-FRI OVER THE NORTHERN HALF THAN
WHAT IS CURRENTLY BEING FORECAST. 75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  71  86  65  88  69 /  30  60  40  10  10
WACO, TX              72  89  67  89  70 /  10  60  60  10  10
PARIS, TX             69  81  63  85  64 /  60  70  40  10  10
DENTON, TX            69  85  62  88  65 /  40  50  20  10  10
MCKINNEY, TX          70  84  64  88  65 /  40  70  30  10  10
DALLAS, TX            72  86  69  89  72 /  30  60  40  10  10
TERRELL, TX           71  86  67  88  69 /  30  70  60  10  10
CORSICANA, TX         72  87  70  88  70 /  10  60  70  10  10
TEMPLE, TX            72  88  68  88  69 /  10  50  60  10  10
MINERAL WELLS, TX     68  87  61  89  66 /  30  50  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /75
Hazardous weather outlook, May 20, 1:49 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
249 PM CDT MON MAY 20 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
249 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE DRYLINE THIS
AFTERNOON AND WILL MOVE EAST AND NORTHEAST ACROSS MAINLY THE
WESTERN AND NORTHWESTERN PARTS OF THE AREA THROUGH THE EVENING
HOURS. THE HIGHEST CHANCES OF SEVERE WEATHER ARE GENERALLY WEST OF
A LINE FROM SHERMAN TO DENTON TO GRANBURY TO KILLEEN. ATMOSPHERIC
CONDITIONS WILL BE FAVORABLE FOR VERY LARGE HAIL...DAMAGING WINDS
AND POSSIBLE TORNADOES. AS THE STORMS HEAD EAST INTO MORE STABLE
AIR ACROSS CENTRAL PARTS OF NORTH TEXAS...THEY SHOULD WEAKEN BELOW
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
TUESDAY AND INTO TUESDAY NIGHT. A SQUALL LINE MAY ORGANIZE ALONG A
COLD FRONT DURING THE AFTERNOON HOURS AND PRODUCE A SWATH OF
DAMAGING WIND AS IT HEADS EAST AND SOUTHEAST. LARGE HAIL AND
ISOLATED TORNADOES WILL CONTINUE TO BE THREATS IN ANY STORM THAT
IS SEPARATED FROM THE LINE.

A SLIGHT CHANCE OF THUNDERSTORMS RETURNS THURSDAY NIGHT AND FRIDAY
MORNING GENERALLY NORTH OF THE I-20 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON IN WESTERN
COUNTIES...SPREADING EAST OVERNIGHT AS THE THUNDERSTORMS MOVE
ACROSS NORTH TEXAS.

92

In the hours before

Local storm report, May 20, 11:55 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1255 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

1130 PM     TSTM WND DMG     KENNEDALE               32.65N  97.22W
05/15/2013                   TARRANT            TX   PUBLIC

            ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
            STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.
Local storm report, May 20, 11:56 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1256 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

1256 PM     TSTM WND DMG     KENNEDALE               32.65N  97.22W
05/20/2013                   TARRANT            TX   PUBLIC

            ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
            STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.
Local storm report, May 20, 11:56 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE FORT WORTH TX
1256 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

1256 PM     TSTM WND DMG     KENNEDALE               32.65N  97.22W
05/15/2013                   TARRANT            TX   PUBLIC

            ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
            STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.

The radar

The Dyess AFB radar (KDYX), 50 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 tornado, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Eastland

When
May 20, 2:48 PM CST to 2:52 PM CST
Where
Eastland County, 0.4 mi NNE of Carbon
Measured
1.75 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
32.275, -98.827

Golf ball sized hail was reported at the intersection of FM2526 and Highway 6.

Hail, Eastland

When
May 20, 3:41 PM CST to 3:43 PM CST
Where
Eastland County, Eastland
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
32.400, -98.820

Penny sized hail in Eastland.

Hail, Jack

When
May 20, 4:36 PM CST to 4:38 PM CST
Where
Jack County, Jacksboro
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.220, -98.170

Jack County Sheriff's Office reported several instances of golf ball sized hail in and near Jacksboro.

Tornado, Montague

When
May 20, 4:41 PM CST to 4:44 PM CST
Where
Montague County, 1.87 mi SE of Ringgold to 2.52 mi SE of Ringgold
Rating
EF0
Path length
0.92 mi
Path width
50 yd
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
33.798, -97.931

Trained spotters observed a brief tornado just south of Ringgold. Damage was minimal, as the tornado remained over open land.

Hail, Montague

When
May 20, 4:58 PM CST to 5:02 PM CST
Where
Montague County, Nocona
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.780, -97.730

Trained spotters reported ping pong ball sized hail in Nocona.

Hail, Montague

When
May 20, 5:29 PM CST to 5:31 PM CST
Where
Montague County, Capps Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.800, -97.500

Trained spotters reported quarter sized hail 3 miles west of Capps Corner.

Hail, Mills

When
May 20, 5:45 PM CST to 5:46 PM CST
Where
Mills County, Priddy
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.670, -98.520

Tornado, Mills

When
May 20, 6:25 PM CST to 6:27 PM CST
Where
Mills County, 2.11 mi ENE of Priddy to 3.19 mi ENE of Priddy
Rating
EF0
Path length
1.08 mi
Path width
100 yd
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
31.677, -98.485

The Mills County Emergency Manager observed a tornado to the east and northeast of Priddy. The tornado occurred over open land and produced minimal damage.

Flash Flood, Comanche

When
May 20, 7:00 PM CST to 8:22 PM CST
Where
Comanche County, 3 mi SSW of Hasse to 1.66 mi SSE of Comanche
Cause
Heavy Rain
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
31.888, -98.513

Comanche County Sheriff's Office reported flooded roads due to heavy rainfall. The roads closures were on Texas Highway 36 approximately 6 miles southeast of the city of Comanche, along with Farm to Market Road 1702 South, and Farm to Market Road 1476 North.

Hail, Hamilton

When
May 20, 7:40 PM CST to 7:43 PM CST
Where
Hamilton County, Hamilton
Measured
1.5 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.700, -98.120

The Hamilton County Emergency Manager reported ping pong ball sized hail in the city of Hamilton.

Hail, Hamilton

When
May 20, 7:47 PM CST to 7:50 PM CST
Where
Hamilton County, Hamilton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.700, -98.120

Hamilton Fire Department reported quarter sized hail in the city of Hamilton.

Hail, Mills

When
May 20, 7:50 PM CST to 7:52 PM CST
Where
Mills County, 1.18 mi W of Priddy
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.670, -98.540

Nickel hail was reported 1 mile west of Priddy, near Farm to Market Road 218 and County Road 132.

Hail, Hamilton

When
May 20, 8:10 PM CST to 8:12 PM CST
Where
Hamilton County, Pottsville
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
31.680, -98.320

Trained spotters reported golf ball sized hail in Pottsville.

Hail, Hamilton

When
May 20, 8:21 PM CST to 8:23 PM CST
Where
Hamilton County, 1.38 mi N of Blue Ridge
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.670, -98.120

A Hamilton county sheriff's deputy reported quarter sized hail.

Hail, Mills

When
May 20, 8:42 PM CST to 8:44 PM CST
Where
Mills County, Priddy
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.670, -98.520

Golf ball sized hail was reported in, and west of, the city of Priddy.

Hail, Hamilton

When
May 20, 9:35 PM CST to 9:38 PM CST
Where
Hamilton County, 1.5 mi SSW of Shive
Measured
1.5 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.600, -98.240

Ping Pong ball sized hail was reported west of the city of Evant.

Flood, Hamilton

When
May 20, 9:40 PM CST to 10:16 PM CST
Where
Hamilton County, 6.78 mi NNE of Pottsville to 4.47 mi WSW of Hamilton Muni Arpt
Cause
Heavy Rain
Crop damage
$6,000
Reported by
Law Enforcement
Coordinates
31.775, -98.292

Hamilton County Sheriff's office reported several low water crossings were barricaded in and around the city of Hamilton.

Hail, Coryell

When
May 20, 10:18 PM CST to 10:23 PM CST
Where
Coryell County, 1.37 mi WSW of Purmela
Measured
1.75 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
31.470, -97.990

Trained Spotters reported golf ball sized hail, nine miles east of Evant.

Hail, Coryell

When
May 20, 10:23 PM CST to 10:26 PM CST
Where
Coryell County, 5.99 mi NW of Bee House
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.470, -98.140

Trained spotters reported nickel to quarter sized hail, approximately 12 miles east of Evant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443363, 443365, 443366, 443361, 444461, 444462, 444463, 443362, 444351, 444464, 444466, 444465, 444468, 444467, 444469, 444352, 445550, 444353, 444354.